Is A Heroin Overdose Painful?

Medically Reviewed by Johnelle Smith, M.D on July 13, 2021

With opioid overdoses on the rise across the United States, it is not uncommon to wonder whether an opioid, and specifically heroin, overdose is painful. A heroin overdose is not necessarily painful but can be very deadly.

Is Heroin Overdose Painful?

The short answer to this question is that no, a heroin overdose is not painful.

When someone overdoses on heroin or any other opioid, their breathing slows down to a point where eventually their body forgets how to breathe and they stop breathing completely.

At this point, however, they have generally already lost consciousness.

Someone who dies from a heroin overdose essentially dies in their sleep and will therefore feel no pain in the process.

Because of this, surviving a heroin overdose depends largely on having someone else there who recognizes that there is an overdose happening.

Knowing The Signs Of A Heroin Overdose

Symptoms of a heroin overdose will start about 10 minutes after the last dose was taken. It can come on very quickly and should always be considered a life-threatening situation.

Signs of a heroin overdose include:

  • shallow breathing
  • gasping for air
  • pale skin
  • bluish lips and/or fingertips
  • weak pulse
  • confusion or disorientation
  • nausea and/or vomiting
  • spasms or seizures
  • difficulty staying awake or loss of consciousness

Find the right treatment program for heroin abuse today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

What To Do For A Heroin Overdose

Someone who is experiencing a heroin overdose will have nearly an impossible time getting help for themselves or even being able to recognize what is happening to them.

If they are alone and fall asleep in this state, it is likely already too late for them.

A fatal heroin overdose is not usually a quick event and can take several hours after the person has fallen asleep.

If you suspect that an overdose is happening, call 911 and try to wake the person and help them restore normal breathing.

Even if you are not completely sure, it is better to be safe than sorry — never let someone who may be overdosing attempt to sleep it off.

Finding Treatment For Heroin Addiction

Heroin is one of the top killers of all drugs available today. Attempting to quit heroin without professional supervision can be dangerous and is often not successful.

By calling our helpline, we can help you get started on the right track towards recovery — whatever that may mean for you individually. You deserve to live a life free from addiction, please do not hesitate or wait another day. Find a heroin rehab center near you.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Medically Reviewed by
Johnelle Smith, M.D on July 13, 2021
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400